Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

March 15, 2018Hunterdon County, Morris County, Warren County, New Jersey; Monroe County, Northampton County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Mar 15, 2018, 7:40 PM EDT for Hunterdon County, Morris County, Warren County, New Jersey; Monroe County, Northampton County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2018, 7:40 PM EDT (23:40 UTC)
Expired
Mar 15, 2018, 8:45 PM EDT
In force
65 min
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Morris County, NJ, Warren County, NJ, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 133 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WWUS81 KPHI 152340
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Mount Holly NJ
740 PM EDT THU MAR 15 2018
 
NJZ001-007>010-PAZ054-055-062-105-160045-
Morris-Hunterdon-Sussex-Somerset-Warren-Upper
Bucks-Monroe-Northampton-Carbon-
740 PM EDT THU MAR 15 2018

...A DANGEROUS SNOW SQUALL WILL AFFECT Morris...northern Hunterdon...
southwestern Sussex...Warren...northwestern Somerset...northeastern
Carbon...north central Bucks...Monroe and eastern Northampton
Counties...

* Until 845 PM EDT.

* At 739 PM EDT...A DANGEROUS SNOW SQUALL was along a line extending
  from Bushkill to near Pocono Pines...and moving southeast AT 30
  MPH.

This DANGEROUS SQUALL WILL BE NEAR...
  Bushkill, Flatbrookville, Werry Lake and Echo Lake around 745 PM 
  EDT. 
  Millbrook around 750 PM EDT. 
  Blairstown, Five Points, Crandon Lakes and Jonas around 755 PM 
  EDT. 
  Scotrun around 800 PM EDT. 
  Newton, Reeders, Tannersville, Brodheadsville and Hernyville 
  around 805 PM EDT. 
  Greendell, Analomink and Allamuchy-Panther Valley around 810 PM 
  EDT. 
  Andover, Saylorsburg and Lake Mohawk around 815 PM EDT. 
  Hopatcong, East Stroudsburg, Hackettstown, Wind Gap and Stormville 
  around 820 PM EDT. 

Other locations impacted by this dangerous squall include Portland,
Cresco, Arlington Heights, White Meadow Lake, Beattyestown,
Stroudsburg, Bernardsville, Effort, Shawnee and Stockertown.

Visibilities will drop quickly to near a quarter of a mile in this 
DANGEROUS SQUALL.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying your travel until
the snow squall passes your location.

LAT...LON 4115 7515 4114 7509 4108 7503 4119 7487
      4083 7433 4076 7437 4075 7436 4048 7506
      4110 7574 4113 7569 4112 7564 4122 7554
      4125 7513
TIME...MOT...LOC 2339Z 306DEG 25KT 4111 7502 4111 7553 
$$

SFJ

&&

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Mar 15, 3:26 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Mar 15, 3:26 PM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
326 PM EDT Thu Mar 15 2018

.SYNOPSIS...
Low pressure remains over the Canadian Maritimes through Saturday,
then weakens as it moves eastward. Meanwhile, a cold front moves
through the region tonight followed by high pressure slowly building
toward our area late Friday. A weak area of low pressure will
quickly slide to our south Saturday, then high pressure arrives for
Sunday. Low pressure in the Central Plains later Sunday and Monday
tracks eastward, and should result in another coastal storm for
Tuesday into Wednesday before moving to off the New England coast
Thursday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Weak trough out ahead of a cold front moving through western and
central NY and PA will pass through the region this evening. Latest
KDIX radar showing weak returns across the region, but with dewpoint
depressions generally around +15F, not much of that is reaching the
ground. Mainly virga drying up in the air, and otherwise, some
sprinkles and/or flurries. Going into the evening, as those dewpoint
depressions fall, think we should get some rain and/or snow showers,
but not much more than a few hundredths of an inch or so of liquid
QPF, and no snow accumulation for most of the region. For the
Poconos, however, expecting snow showers, perhaps a snow squall, but
not as heavy as compared to Wednesday and Wednesday night. An inch
or two of accumulation is possible across Carbon and Monroe
counties.

With loss of diurnal heating, any rain and/or snow showers will
taper off fairly quickly after sunset. Some snow showers may persist
over the southern Poconos through tonight with minimal additional
snowfall. For the rest of the area, skies clear out this evening,
and then mid and high clouds return late tonight as that cold front
passes through the region prior to daybreak Friday.

Tight pressure gradient resulting in 15-20 mph winds with gusts up
to 30 mph will relax this evening, and winds diminish to 10 mph or
less by midnight tonight.

Another cold night with lows generally in the mid and upper 20s, and
perhaps a few degrees cooler in the mountains, and a few degrees
warmer along the I-95 corridor and in southern portions of the
Delmarva.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The cold front passes through the region Friday morning and a deep
upper trough remains in place over the Northeast and Mid-Atlantic. A
reinforcing shot of cold air builds south into the region, resulting
in temperatures several degrees colder than today, and around 8-12
degrees below normal. A tight pressure gradient develops again on
Friday, resulting in NW winds 15-20 mph with 30-35 mph gusts in the
afternoon.

Wind chills Friday morning will be quite cold, generally in the
single digits in the Poconos, and otherwise in the teens and low
20s. Afternoon wind chills will not be much higher, generally in the
teens in the Poconos, and otherwise in the 20s and low 30s.

Generally dry and sunny for much of the region, but cannot rule out
some snow showers in the Poconos.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Summary...Colder conditions compared to average overall, although
some moderating may occur over the weekend. Potential for coastal
storm development remains for the Tuesday to Wednesday time frame,
however the evolution/track and therefore any impacts remain
uncertain at this time.

Synoptic Overview...An upper-level trough in the East delivering
colder air is forecast to relax some during the course of the
weekend, however an active pattern continues. A weakening short wave
trough is forecast to slide eastward across the Mid-Atlantic
Saturday. A potent short wave or closed low is then forecast to
slide east from the Central Plains Monday, then as stronger energy
drops southeastward from southern Canada a larger trough may begin
to develop into the East. Surface low pressure is forecast to be
associated with the first impulse, however the evolution of the
features offers uncertainty. It does appear that the primary low
eventually gives way to redevelopment somewhere off the Mid-Atlantic
coast, however this placement will depend on the track of the short
waves and their amplification of the trough aloft. A turn closer to
the coast with the surface low or farther offshore will also depend
on the extent of upstream blocking. The evolution aloft and the
surface low track will be crucial in determining precipitation
types/amounts and therefore any impacts. This is several days out,
therefore lots of opportunity for the guidance to change however the
signal continues to point to a storm.

For Friday night...Cyclonic flow continues as a strong upper-level
trough remains in place across the Northeast. The pressure gradient
however is forecast to relax as a weak area of high pressure starts
to extend into our area, therefore this combined with decreased
mixing will allow the winds to diminish. This will set the stage for
decent radiational cooling as any high cloudiness should off until
late.

For Saturday and Sunday...While the overall upper-level trough
remains in place across the East during this time frame, it does
start to de-amplify and shift northeastward some during Sunday.
Before this though, a short wave sliding east along the southern
periphery of the main trough aloft looks to produce a weak area of
low pressure Saturday which then quickly slides by to our south.
This looks to run across an area of confluence, therefore it should
be weak and quick moving. There is enough guidance that indicates
some light QPF across portions of Delmarva to perhaps up to Cape
May, NJ and therefore increased PoPs some for a time. There should
be a sharp northern cutoff from any precipitation. The clouds will
thicken as well with this most noticeable across the southern zones.
It appears that the precipitation type is light rain, although given
some low-level dry air initially some brief ice pellets or wet snow
cannot be ruled out at the onset. Some warming should materialize
Saturday especially across the northern half of the area where more
sunshine should occur, however a weak cold front shifting
southeastward should still keep it on the cooler side for Sunday. We
are expecting much less wind especially on Sunday.

For Monday and Tuesday...High pressure should be extending
southeastward to over our area to start Monday, however significant
energy ejecting eastward from the Central Plains will drive surface
low pressure into the lower Ohio Valley by later Monday. This will
back the flow aloft some in the East, however it appears that the
surface low will maintain a mostly eastward track. Clouds are
expected to increase and if timing is correct, large scale forcing
starts to arrive toward daybreak Tuesday with the increasing chance
for some precipitation. The forecast then remains less certain
especially pertaining to the details.

As significant energy rolls eastward, the upper-level trough is
forecast to amplify into the East with the potential for some
phasing. This will take low pressure generally across the Mid-
Atlantic region then northeastward off the coast through late
Tuesday. The amount of short wave energy interaction needs to be
resolved by the model guidance, which also involves a more organized
system aloft undercutting and moving in tandem with a progressive
ridge moving through southern Canada to its north. While the details
and therefore any impacts are still uncertain this far out, there
continues to be a strong storm signal for the Tuesday and Wednesday
time frame. The ensemble data continues to show the variability with
this, including when and where the secondary low redevelopment
occurs. We followed closer to WPC which indicates a secondary low
development near the North Carolina coast early Tuesday morning. The
track and timing of this storm will depend on how much upstream
blocking is still in place. This of course will impact the thermal
fields and therefore precipitation types and amounts. We did bring
likely PoPs farther north on Tuesday with a generic rain, snow or
rain/snow mix as the precipitation types.

For Wednesday and Thursday...The guidance appears to be slowing down
the features some as an upper-level trough could become more
amplified in the East. This will take low pressure off the coast
northeastward, however some precipitation may linger on Wednesday.
The amplitude of the trough is still lower confidence and this will
determine how quickly the storm exits. Low pressure is currently
forecast to be off the New England coast to start Thursday with
cyclonic low-level flow occurring across the Mid-Atlantic. The
strength of the storm will determine the magnitude of the winds over
our area later Wednesday and especially Thursday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Brief -SHSN at KABE/KRDG may result in brief MVFR, even
IFR conditions early this evening. Otherwise, VFR with BKN CIGs
around 5000 feet, scattering out this evening. W-NW winds 15-20 kt
with gusts to 25 kt will diminish fairly quickly after sunset, and
will be 5-10 kt for the overnight.

Friday...VFR. BKN CIGs around 5000 feet possible in the afternoon.
NW winds 15-20 kt with 20-30 kt gusts developing in the late morning
and continuing through the day.

Outlook...
Friday night...VFR. West-northwest winds diminishing to less
than 10 knots.

Saturday and Sunday...VFR overall. Lighter winds especially on
Sunday.

Monday...Clouds increase especially late day and at night, with
possible MVFR/IFR conditions developing overnight if precipitation
arrives.

Tuesday...Widespread MVFR/IFR conditions with rain/snow possible.
Low confidence with the details.

&&

.MARINE...
Strong NW winds continue on the waters tonight and Friday. Confidence
in gales occuring this evening, however, is low enough to warrant
removing the Gale Warning that was in effect for DE ocean and
southern NJ ocean waters. Cannot rule out a few gale gusts, but do
not think they will be widespread enough to warrant a Gale Warning.
Small Craft Advisories are in effect for all waters tonight, though
conditions may briefly subside to sub-SCA criteria on at least
northern DE Bay waters.

On Friday, a tight NW pressure gradient develops once again. Think
max gusts in the afternoon will be 28-32 kt, and although some gale
gusts are possible, not confident enough to hoist a Gale Warning for
Friday afternoon. Will go with a Gale Watch for the ocean waters,
and this will either be upgraded to a Gale Warning or replaced with
a Small Craft Advisory.

Outlook...
Friday night...Small Craft Advisory conditions expected, although
the winds diminish with time.

Saturday and Sunday...The conditions should be mostly below Small
Craft Advisory criteria, however a northerly wind surge with gusts
20-25 knots may occur Saturday night.

Monday...The conditions are anticipated to be below Small Craft
Advisory criteria, although winds should start to increase from
an easterly direction later Monday night.

Tuesday...Small Craft Advisory conditions are anticipated, however
the magnitude of the winds and seas will depend on the track and
strength of a coastal storm.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from Friday morning through Friday afternoon for
     ANZ450>455.
     Small Craft Advisory until 6 AM EDT Friday for ANZ450>455.
     Small Craft Advisory until 6 PM EDT Friday for ANZ430-431.

&&

Synopsis...Gorse
Near Term...MPS
Short Term...MPS
Long Term...Gorse
Aviation...Gorse/MPS
Marine...Gorse/MPS
Hazardous weather outlook, Mar 15, 3:31 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
331 PM EDT Thu Mar 15 2018

NJZ001-007-PAZ054-055-062-161945-
Sussex-Warren-Carbon-Monroe-Northampton-
331 PM EDT Thu Mar 15 2018

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Snow showers and a few locally heavier squalls will be possible
through early this evening. This may result in areas of hazardous
travel at times especially in the southern Poconos.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A coastal storm should affect the area Tuesday into Wednesday,
however the details and therefore any impacts remain uncertain at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations.

DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ060-061-070-
071-101>106-161945-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Berks-Lehigh-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
331 PM EDT Thu Mar 15 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A coastal storm should affect the area Tuesday into Wednesday,
however the details and therefore any impacts remain uncertain at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ450>455-161945-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
331 PM EDT Thu Mar 15 2018

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

A coastal storm should affect the area Tuesday into Wednesday,
however the details and therefore any impacts remain uncertain at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-161945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
331 PM EDT Thu Mar 15 2018

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A coastal storm should affect the area Tuesday into Wednesday,
however the details and therefore any impacts remain uncertain at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 15, 7:40 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Mount Holly NJ
740 PM EDT THU MAR 15 2018

NJZ001-007>010-PAZ054-055-062-105-160045-
Morris-Hunterdon-Sussex-Somerset-Warren-Upper
Bucks-Monroe-Northampton-Carbon-
740 PM EDT THU MAR 15 2018

...A DANGEROUS SNOW SQUALL WILL AFFECT Morris...northern Hunterdon...
southwestern Sussex...Warren...northwestern Somerset...northeastern
Carbon...north central Bucks...Monroe and eastern Northampton
Counties...

* Until 845 PM EDT.

* At 739 PM EDT...A DANGEROUS SNOW SQUALL was along a line extending
  from Bushkill to near Pocono Pines...and moving southeast AT 30
  MPH.

This DANGEROUS SQUALL WILL BE NEAR...
  Bushkill, Flatbrookville, Werry Lake and Echo Lake around 745 PM
  EDT.
  Millbrook around 750 PM EDT.
  Blairstown, Five Points, Crandon Lakes and Jonas around 755 PM
  EDT.
  Scotrun around 800 PM EDT.
  Newton, Reeders, Tannersville, Brodheadsville and Hernyville
  around 805 PM EDT.
  Greendell, Analomink and Allamuchy-Panther Valley around 810 PM
  EDT.
  Andover, Saylorsburg and Lake Mohawk around 815 PM EDT.
  Hopatcong, East Stroudsburg, Hackettstown, Wind Gap and Stormville
  around 820 PM EDT.

Other locations impacted by this dangerous squall include Portland,
Cresco, Arlington Heights, White Meadow Lake, Beattyestown,
Stroudsburg, Bernardsville, Effort, Shawnee and Stockertown.

Visibilities will drop quickly to near a quarter of a mile in this
DANGEROUS SQUALL.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying your travel until
the snow squall passes your location.

LAT...LON 4115 7515 4114 7509 4108 7503 4119 7487
      4083 7433 4076 7437 4075 7436 4048 7506
      4110 7574 4113 7569 4112 7564 4122 7554
      4125 7513
TIME...MOT...LOC 2339Z 306DEG 25KT 4111 7502 4111 7553

SFJ

&&

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:07 AM EDTGale WarningPHI9 hr
Mar 15, 6:07 AM EDTSmall Craft AdvisoryPHI60 hr
Mar 15, 3:26 PM EDTGale WatchPHI12 hr

Nearby

Special Weather Statements in New Jersey, 2018Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.